Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 188, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2014, 11:54 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 11:54 AM CDT (16:54 UTC)
- Expired
- Jul 23, 2014, 1:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 12:15 PM CDT | TSTM WND GST 55 | 6 W Columbus, KS | |
| Jul 23, 12:35 PM CDT | TSTM WND DMG | 8 S Columbus, KS | *** 1 INJ *** SEVERE THUNDERSTORM WIND GUST BLEW OVER A CARGO TRUCK. ONE MINOR INJURY. |
| Jul 23, 12:35 PM CDT | TSTM WND DMG | 8 S Columbus, KS | SEVERE THUNDERSTORM WIND GUST BLEW OVER A CARGO TRUCK. ONE MINOR INJURY. |
| Jul 23, 12:36 PM CDT | TSTM WND DMG | Columbus, KS | LARGE TREE LIMB REPORTED DOWN ON POWER LINE IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3863 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
The text
As transmitted, in the capitals the NWS used until 2016.
456
WUUS53 KSGF 231654
SVRSGF
KSC021-037-231800-
/O.NEW.KSGF.SV.W.0188.140723T1654Z-140723T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 100 PM CDT
* AT 1150 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ACROSS EASTERN
NEOSHO COUNTY...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BAXTER SPRINGS...CARONA...CHEROKEE...COLUMBUS...
ENGLEVALE...FRONTENAC...GALENA...GIRARD...HEPLER...MCCUNE...
MULBERRY...PITTSBURG...SCAMMON...TREECE...WALNUT...WEIR AND WEST
MINERAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
3699 9501 3700 9508
TIME...MOT...LOC 1653Z 293DEG 33KT 3775 9516 3747 9518
HAIL...0.75IN
WIND...60MPH
$$
CRAMER3 follow-up statements
509
WWUS53 KSGF 231711
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT WED JUL 23 2014
KSC021-037-231800-
/O.CON.KSGF.SV.W.0188.000000T0000Z-140723T1800Z/
CHEROKEE KS-CRAWFORD KS-
1211 PM CDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
CHEROKEE COUNTIES UNTIL 100 PM CDT...
AT 1208 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HEPLER TO MCCUNE TO COFFEYVILLE...AND MOVING
SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARONA...GIRARD...CHEROKEE...COLUMBUS...WEIR...ENGLEVALE...ARMA...
PITTSBURG...FRONTENAC...BAXTER SPRINGS...GALENA...MCCUNE...HEPLER...
WEST MINERAL...SCAMMON...ARCADIA...TREECE...MULBERRY...SHERMAN AND
GREENBUSH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
3699 9501 3700 9508
TIME...MOT...LOC 1710Z 293DEG 33KT 3768 9503 3730 9504
3696 9543
HAIL...0.75IN
WIND...60MPH
$$
SCHAUMANN072
WWUS53 KSGF 231728
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 PM CDT WED JUL 23 2014
KSC021-037-231800-
/O.CON.KSGF.SV.W.0188.000000T0000Z-140723T1800Z/
CHEROKEE KS-CRAWFORD KS-
1228 PM CDT WED JUL 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
CHEROKEE COUNTIES UNTIL 100 PM CDT...
AT 1225 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HEPLER TO GIRARD TO CHETOPA...AND MOVING SOUTHEAST AT
40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BAXTER SPRINGS...CARONA...CHEROKEE...COLUMBUS...
ENGLEVALE...FRONTENAC...GALENA...GIRARD...HEPLER...MCCUNE...
MULBERRY...PITTSBURG...SCAMMON...TREECE...WALNUT...WEIR AND WEST
MINERAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
3699 9501 3700 9508
TIME...MOT...LOC 1728Z 293DEG 33KT 3765 9493 3746 9481
3700 9502
HAIL...0.75IN
WIND...60MPH
$$
CRAMER356
WWUS53 KSGF 231759
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED JUL 23 2014
KSC021-037-231809-
/O.EXP.KSGF.SV.W.0188.000000T0000Z-140723T1800Z/
CHEROKEE KS-CRAWFORD KS-
1259 PM CDT WED JUL 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND CHEROKEE COUNTIES
HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
3699 9501 3700 9508
TIME...MOT...LOC 1759Z 293DEG 33KT 3754 9460 3735 9448
3689 9469
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:14 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 23, 6:14 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 614 AM CDT Wed Jul 23 2014 ...12Z Aviation Update... .SHORT TERM...(Today and Tonight) Issued at 306 AM CDT WED JUL 23 2014 Rather challenging short term forecast this morning. So far this morning, the regional radar imagery has been mostly quiet with just a few showers/storms popping up and dissipating across eastern Missouri. This is, of course, in spite of previous (and numerous) model solutions suggesting robust thunderstorm development along the incoming cold front. Turns out that in reality forcing has been much too weak to overcome warm temperatures aloft (14C at 700mb is usually tough to overcome). That said, altocumulus development has been noted on the regional IR satellite imagery over the past few hours. Elevated parcels are nearly uncapped, and there there is still plenty of elevated CAPE present. Unfortunately, large scale forcing mechanisms remain on the weak side. As a result, there remains the potential for a few showers and storms to gradually develop along the incoming cold front. Confidence, however, is shaky at best. Unless radar trends begin to change dramatically, will likely be dropping going PoPs to slight chance/low end chance. The aforementioned cold front is currently entering central Missouri. The wind shift should continue tracking south at around 30mph. The dewpoint drop with this front, however, is lagging by about 100 miles or so. As a result, muggy conditions we are experiencing right now will continue today. The front and lagging dewpoint drop will exit to the south later this afternoon into early this evening. A cooler and drier airmass will filter into the region tonight. .LONG TERM...(Thursday through Tuesday) Issued at 306 AM CDT WED JUL 23 2014 00z suite of model output offers a few changes to the going forecast. After a brief respite from hot temperatures Thursday, the upper level ridge builds right back over the area Friday and Saturday. With very warm 700mb temperatures yet again expected with this airmass, have gone ahead and cut PoPs for Friday and Saturday. Sunday now features a cold front passage on the heels of a rapidly amplifying upper level pattern. There will be some rain chances with this frontal passage, but current indications are that any activity should be rather hit/miss. Another strong trough will develop over the eastern CONUS and send our temperatures decidedly back below average. Have gone with low/mid 80s highs next week with lows in the upper 50s to middle 60s. If current trends persist, cooler highs and low will likely be necessary with future forecasts. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 612 AM CDT WED JUL 23 2014 A weak cold front is moving south through the area this morning. This will cause winds to gradually become northeasterly with time today and tonight, though speeds will still remain light. A few isolated thunderstorms may be possible across southern Missouri at times today, but coverage will be much too sparse for TAF inclusion. Otherwise, VFR can be expected. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Gagan AVIATION...Boxell
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 446 AM CDT WED JUL 23 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 446 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON. A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY. A FEW THUNDERSTORMS WILL WILL BE POSSIBLE ALONG THIS FRONT. WHILE SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE IF STORMS ARE ABLE TO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.